In just one week, 10 people died in Varna after using heroin, to which the hundred times more powerful synthetic fentanyl was added. The data is unofficial and was reported to Bulgarian media “Dnevnik” by two independent addiction treatment centers – “Just today” and “Change is life”. Last week, two women were also arrested in the city, distributing an even stronger and more deadly analogue of fentanyl – α-Methylfentanyl.
Fentanyl is a painkiller synthesized from morphine. Its analogue – α-Methylfentanyl, which is taken in the dark by inhalation through the nose and causes strong hallucinations, is five thousand times more powerful than methadone, for example. For this reason, its overdose is also too common. The two substances a few years ago threw North America into a panic and several dozen people died in their sleep after their use in the Mediterranean resorts of Spain. Now fentanyl and α-Methylfentanyl are a problem in Bulgaria.
The information about the ten deaths in the past week in Varna was neither confirmed nor denied by the regional police directorate in the city. Answers to questions sent to “Dnevnik” on Monday (July 17) revealed only that there have been reports of the appearance of fentanyl on the drug market in Varna since about two months ago and that the police do not have data on the number of overdose deaths. So far, there is no information on how many of the cases have been reported to the police, where and how the death occurred and whether information is expected from autopsies.
The police advised that questions on the subject be addressed to the toxicology clinic at the Varna Naval Hospital. A check of “Dnevnik” showed, however, that there are statistics there only for last year, and only for heroin victims who died in the hospital itself. Most of the others don’t have the chance to get there, people familiar with the matter said. Thus, the only source of information on the number of victims of fentanyl at the moment remains the community of drug addicts, with which the two addiction treatment centers in Varna maintain contact.
“Deaths from heroin overdose, most likely mixed with fentanyl, are few in hospitals, because the death certificate never says ‘died from an overdose,'” says Philip Dimov, head of the “Change is Life” center. “It says ‘cirrhosis,’ ‘cardiac arrest,’ or something else that is actually caused by drug intoxication. That’s why it’s very difficult to get a real picture of what’s happening in our country right now,” he explains.
The death of so many people in such a short time in Varna already speaks of a problem, claims Pavel Pavlov, manager of the “Just Today” center. According to him, it is a wave that has yet to be contained.
And Dimov cites people who use the services of the center for work with addictions, who for years claimed that the heroin in Varna was of very low quality. This is probably why fentanyl was added to improve its quality. “I’ve had a case where an opiate addict came to the center to ask us to take him for a month or two until the quality of the heroin improved,” he says. “Otherwise, he was forced to take much higher doses, which increases the risk of death.”
According to specialists from the toxicology clinic at the Varna Naval Hospital, a minimal amount of fentanyl or α-Methylfentanyl added to heroin can cause death within just a few minutes, as it blocks the breathing center in the brain. Mixing the two narcotic substances makes the addict’s usual individual dose several dozen or even hundreds of times stronger than usual and ultimately lethal.
In response to questions posed by the regional directorate of the police in Varna, they said that the appearance of the two substances on the drug market in Bulgaria was a relatively new phenomenon and for this reason they did not have data on whether their distribution in the country started specifically from Varna.
“According to data from the American Drug Enforcement Agency, for nearly 5 years, the USA, Canada and a large part of European countries have been literally flooded with fentanyl. Now it is apparently also entering Bulgaria”, says Prof. Dr. Snezhana Zlateva, who heads the clinic for toxicology at the Varna Naval Hospital.
“It’s much cheaper because it’s synthetic. Fentanyl works on opiate receptors like heroin, but with a much higher risk of overdose. Deaths from its use occur because addicts don’t know how much of it they’re taking, mixed with heroin,” added Zlateva.
Most often, fentanyl is added to mixtures that also contain stimulants – the so-called crystals or “party drugs”. The additive is in extremely minimal quantities – a few dusts, which are enough to achieve the desired effect.
In cases of fentanyl intoxication, naloxone is administered – an effective antidote, which is also used in heroin overdoses. Its action is due to the blocking of opioid receptors. Very often, however, death from suffocation occurs so quickly that there is no time to react, Snezhana Zlateva also said.
Statistical data of the Department of Toxicology of the Varna Naval Hospital indicate that after having an overdose of heroin last year, 68 people were admitted there and 54 others with severe intoxications due to the abuse of other narcotic substances. In 2019-2020, there was a slight decrease in the use of heroin, but now the consumption has gone up again, and with it the cases of overdose.
What is the volume of fentanyl use in Bulgaria at the moment, it is impossible to say, since, both in the police and in the medical statistics, only the cases of patients who had an overdose are recorded.
In a number of Western European countries, in order to obtain a real picture of the volumes of use of a given drug, analyzes are made of water samples from city sewers, Snezhana Zlateva also said. In other cases, syringes thrown away with household waste are collected. Neither of the two practices is applied in Bulgaria.
According to Sirma Georgieva, a psychotherapist in the field of addictions, heroin addicts live for about 20-30 years during which they use drugs. They know well the reactions of their body, they know how to maintain their condition so that they can work and fulfill their daily commitments. But the admixture of fentanyl in heroin makes taking the “cocktail” a game of Russian roulette.
“20 years ago, when heroin, cocaine and weed were mainly sold in Bulgaria, people who wanted to commit suicide, novices in the use of hard drugs or those who switched from smoking heroin to its intravenous use died of heroin overdose”, says Georgieva. “Right now, drug addicts are dying from fentanyl poisoning, not overdoses.”
On Monday (July 17), the Court of Appeal in Varna announced that they had confirmed the two women caught selling drugs at the end of last week remain in custody. They were caught immediately after a drug deal in the area of one of the city’s major schools. About 200 grams of heroin and 1000 ml of methadone were found and seized from the residences of the two women.